Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 84, NWS Lincoln, IL

July 23, 20224 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2022, 3:09 PM CDT for 4 counties in Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 3:09 PM CDT (20:09 UTC)
Expired
Jul 23, 2022, 4:00 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Champaign County, IL, DeWitt County, IL, McLean County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 83 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:24 PM CDTTSTM WND GST 54Fisher, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KILX 232009
SVRILX
ILC019-039-113-147-232100-
/O.NEW.KILX.SV.W.0084.220723T2009Z-220723T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
309 PM CDT Sat Jul 23 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Piatt County in central Illinois...
  Northeastern De Witt County in central Illinois...
  Southeastern McLean County in central Illinois...
  Northwestern Champaign County in east central Illinois...

* Until 400 PM CDT.

* At 308 PM CDT, a severe thunderstorm was located near Saybrook, or
  8 miles southwest of Gibson City, moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fisher around 320 PM CDT.

Other locations in the path of this severe thunderstorm include
Mahomet, Mansfield and Lake Of The Woods.

This includes the following highways...
 Interstate 57 between mile markers 240 and 249.
 Interstate 74 between mile markers 157 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4018 8810 4017 8868 4044 8864 4044 8846
      4040 8846 4040 8825
TIME...MOT...LOC 2008Z 358DEG 13KT 4036 8847 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
3 follow-up statements
476 
WWUS53 KILX 232030
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
330 PM CDT Sat Jul 23 2022

ILC019-039-113-147-232100-
/O.CON.KILX.SV.W.0084.000000T0000Z-220723T2100Z/
Piatt-De Witt-McLean-Champaign-
330 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN PIATT...NORTHEASTERN DE WITT...SOUTHEASTERN MCLEAN
AND NORTHWESTERN CHAMPAIGN COUNTIES...

At 330 PM CDT, a severe thunderstorm was located near Fisher, or 10
miles southwest of Gibson City, moving south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Fisher, Mahomet, Mansfield and Lake Of The Woods.

This includes the following highways...
 Interstate 57 between mile markers 240 and 249.
 Interstate 74 between mile markers 159 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4018 8810 4017 8868 4040 8858 4040 8825
TIME...MOT...LOC 2030Z 357DEG 6KT 4033 8847 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
575 
WWUS53 KILX 232051
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
351 PM CDT Sat Jul 23 2022

ILC039-113-147-232101-
/O.CAN.KILX.SV.W.0084.000000T0000Z-220723T2100Z/
Piatt-De Witt-McLean-
351 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIATT...
NORTHEASTERN DE WITT AND SOUTHEASTERN MCLEAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4018 8810 4017 8846 4040 8846 4040 8825
TIME...MOT...LOC 2051Z 358DEG 13KT 4025 8847 

$$

ILC019-232100-
/O.CON.KILX.SV.W.0084.000000T0000Z-220723T2100Z/
Champaign-
351 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN CHAMPAIGN COUNTY...

At 351 PM CDT, a severe thunderstorm was located near Mansfield, or
14 miles northwest of Champaign, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rantoul, Mahomet, Fisher, Thomasboro, Lake Of The Woods, Foosland and
Dewey.

This includes the following highways...
 Interstate 57 between mile markers 240 and 249.
 Interstate 74 between mile markers 169 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4018 8810 4017 8846 4040 8846 4040 8825
TIME...MOT...LOC 2051Z 358DEG 13KT 4025 8847 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
673 
WWUS53 KILX 232105
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
405 PM CDT Sat Jul 23 2022

ILC019-232114-
/O.EXP.KILX.SV.W.0084.000000T0000Z-220723T2100Z/
Champaign-
405 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAMPAIGN COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4018 8810 4017 8846 4040 8846 4040 8825
TIME...MOT...LOC 2104Z 358DEG 13KT 4021 8847 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:47 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 12:47 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT Sat Jul 23 2022

.SYNOPSIS...
Issued at 1054 AM CDT Sat Jul 23 2022

Oppressive heat and humidity will prevail across central Illinois
today as high temperatures reach the middle 90s and afternoon
heat index readings soar well above 100 degrees. A cold front
currently across the Northern Plains will settle southward on
Sunday...triggering scattered strong to severe thunderstorms
during the afternoon and early evening.

&&

.UPDATE...
Issued at 1054 AM CDT Sat Jul 23 2022

Clusters of thunderstorms are ongoing along/north of a Pontiac to
Lafayette line this morning in association with a frontal boundary
draped across northern Illinois. Some of the storms may clip
northern Vermilion County in the far NE KILX CWA over the next
couple of hours, then the activity will shift further E/SE into
Indiana. Any re-development along old outflow boundaries will
likely focus across northeast Illinois this afternoon, so am
expecting a hot dry day across central Illinois. 15z/10am
temperatures have already reached the middle to upper 80s, well on
their way to afternoon highs in the middle 90s. With dewpoints
hovering in the lower to middle 70s, afternoon heat index values
will peak between 105 and 110 degrees. Heat Advisory will
therefore remain in effect for all of central and southeast
Illinois today. Scattered showers/thunderstorms will arrive
along/northwest of a Rushville to Bloomington line late tonight as
a cold front approaches from the northwest...with better storm
chances materializing across the remainder of the area by Sunday
afternoon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 255 AM CDT Sat Jul 23 2022

A low level jet oriented to the ENE has strengthened across IA
and into northern IL this morning. MUCAPEs are in the 3000-4000
J/kg range along with effective shear of 35-45 kts across east-
central IA and northwest IL where a few storms are strengthening.
Expect this cluster of storms to move east and then perhaps
southeast into central IL later this morning before dissipating.
CAMs have struggled on whether or not to bring the storms into the
I-74 corridor, with some runs keeping all precipitation north.
Still, confidence is high enough to continue keeping a chance of
storms in the northern half of the forecast area through sunrise
this morning. A Marginal Risk for severe storms still exists
across the far northern zones...Peoria and north.

After this morning's convective activity, expect temps and
humidity to combine to create heat index values over 100 degrees
across the area. A Heat Advisory is in effect for all of the area
for the afternoon and early evening hours today.

Tonight, a convective complex is expected to develop northwest of
the area and track eastward through the day and into the evening
hours. Some models clip the northern zones of our forecast area,
including Knox to Putnam and Woodford counties where a Marginal
Risk for severe storms exists once again.

.LONG TERM...(Sunday through Friday)
ISSUED AT 255 AM CDT Sat Jul 23 2022

On Sunday, the cold front moving in from the northwest will make
its way into IL. Given the boundary in the area, along with MLCAPE
around 3000 J/kg and 0-6 km shear of 30-40 kts, a Slight Risk of
severe storms is warranted for much of central IL. Elevated
morning storm activity could limit or delay heating on Sunday,
however. Heat in the southeastern zones looks like a good bet on
Sunday though. So, have includes those zones in a Heat Advisory as
highs will likely be in the low to mid 90s with dew points in the
mid 70s.

The cold front pushes south and clears the area Sunday night, but
expect late night storms to develop over MO and continue over
southern IL just north of the surface boundary, possibly bringing
showers and storms to the area for at least the start of the day
on Monday. Monday night, the boundary lifts back northward in
advance of an approaching upper wave. Expect cooler temps and
periodic chances for showers and storms through the week as the
frontal boundary lingers and the area is under the influence of a
broad upper trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Jul 23 2022

Will continue to monitor outflow boundary from northern Illinois
convection for potential development this afternoon, but think
this will remain north of the I-74 terminals. Once the boundary
mixes further north, SW winds gusting 15-20kt will resume at all
sites this afternoon. Surface winds will decrease slightly by
sunset, but numeric guidance suggests sustained winds of 10-15kt
through the night. In addition, a strengthening jet will result
in low-level wind shear late tonight into early Sunday morning.
Based on its expected orientation, have gone with 45kt at KPIA and
40kt further S/SE at the remaining terminals. Scattered
thunderstorms associated with an approaching cold front may arrive
late tonight, but opted to only include VCTS at KPIA between 08z
and 13z at this time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for ILZ066>068-071>073.

Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063.

&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Barnes
Hazardous weather outlook, Jul 23, 5:36 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
536 AM CDT Sat Jul 23 2022

ILZ027>031-036>038-241100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
536 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms will track across northern Illinois early
this morning, and may reach as far south as I-74. A few of these
storms may produce gusty winds and hail. Additional strong to locally
severe thunderstorms are possible this evening.

Heat index values today will range from 105 to 110 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected on Sunday. The best chance for
any strong or severe storms will be east of the Illinois River.

A few thunderstorms are again possible around mid week. The severe
weather threat is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 am in areas north of I-74,
and will be possible again this evening.

ILZ040>057-061>063-241100-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-
536 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A few thunderstorms are possible this morning over east central
Illinois, and also are possible tonight west of I-55. The severe
weather threat appears low at this time.

Heat index values today will range from 105 to 110 degrees, highest
in west central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values of 100 to 105 degrees are expected on Sunday.

Scattered thunderstorms are expected Sunday into Sunday evening.
Some of these may be strong or locally severe, with damaging winds
the main concern.

Additional thunderstorms are expected Monday through Wednesday. The
severe weather potential is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-241100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
536 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Heat index values today will range from 105 to 110 degrees.

Lingering flooding on the Little Wabash River is expected to subside
by late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday will again range from 105 to 110
degrees.

Scattered thunderstorms are expected from Sunday through Wednesday. A
few of the storms may be strong or severe on Sunday. The severe
weather potential later in the week is uncertain. However, there is
potential for heavy rainfall from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Jul 23, 1:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FUNNEL CLOUD     3 NNW LEXINGTON         40.68N 88.80W
07/23/2022                   MCLEAN             IL   TRAINED SPOTTER

&&

AAT
Local storm report, Jul 23, 2:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             3 W CROPSEY             40.61N 88.53W
07/23/2022  E1.75 INCH       MCLEAN             IL   TRAINED SPOTTER

&&

AAT
Local storm report, Jul 23, 2:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND GST     3 W CROPSEY             40.61N 88.53W
07/23/2022  E70 MPH          MCLEAN             IL   TRAINED SPOTTER

&&

AAT

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:24 PM CDTSevere Thunderstorm WarningILXMcLean36 min
Jul 23, 1:30 PM CDTTornado WarningILXMcLean30 min
Jul 23, 1:57 PM CDTSevere Thunderstorm WarningILXMcLean48 min
Jul 23, 2:37 PM CDTFlash Flood WarningILXMcLean3 hr
Jul 23, 2:38 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, McLean52 min
Jul 23, 3:42 PM CDTFlash Flood WarningILXChampaign50 min
Jul 23, 4:42 PM CDTSpecial Weather StatementILXWoodford33 min
Jul 23, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMarshall, Woodford28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.